Winter Storm, Lake
- When
- February 7, 6:00 AM CST to 2:00 PM CST
- Where
- Lake forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
Three to seven inches of snow fell across the area.
A low pressure system tracked northeast from Northwest Louisiana into Northeast Mississippi during the early morning hours into the early afternoon of February 7, 2011. Rain changed to snow across much of West Tennessee as cold arctic air filtered into the area behind the low pressure system.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A low pressure system tracked northeast from Northwest Louisiana into Northeast Mississippi during the early morning hours into the early afternoon of February 7, 2011. Rain changed to snow across much of West Tennessee as cold arctic air filtered into the area behind the low pressure system. Snow accumulations generally ranged from 1 to 3 inches across West Tennessee with isolated 4 to 7 inches occurring across extreme Northwest Tennessee. The snow caused hazardous weather conditions as a result numerous accidents were reported. One fatality and one injury occurred as a result of the accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 7, 5:08 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CST MON FEB 7 2011
.PREV DISCUSSION... /ISSUED 445 AM CST MON FEB 7 2011/
PRIMARY FORECAST CONCERNS REMAINS WINTRY WEATHER POTENTIAL FROM
TWO SYSTEMS... ONE CURRENTLY UNFOLDING AND THE OTHER DUE TO ARRIVE
MIDWEEK.
AT DISCUSSION TIME...GOES WATER VAPOR IMAGERY SHOWED AN UPPER
LEVEL TROF AXIS MOVING EAST THROUGH THE PLAINS...WITH A LEADING
SHORTWAVE LIFTING INTO AR. THIS LATTER FEATURE APPEARED RATHER
VIGOROUS...WITH A NEARLY CLOSED CIRCULATION OVER AR AND A
BAROCLINIC LEAF DEVELOPING OVER WEST TN/NORTH MS. SURFACE TEMPS AT
4 AM WERE ABOVE FREEZING ACROSS ALL THE MIDSOUTH... RANGING FROM
THE MID 30S OVER NORTHEAST AR TO THE LOWER 40S OVER NORTHEAST MS.
COLDER AIR WAS GRADUALLY SPREADING SOUTHWARD OFF THE OZARK
PLATEAU... WITH WEST PLAINS COMING IN AT FREEZING. RAIN WAS MIXING
WITH WET SNOW AT CORNING AND NEWPORT AR.
FREEZING TEMPS WILL GRADUALLY WORK SOUTHEAST THIS MORNING...
LIKELY GETTING CLOSE TO THE I40 CORRIDOR...BUT HAVING LIMITED
SUCCESS FURTHER SOUTH UNTIL THE PRECIP ENDS LATE THIS AFTERNOON.
WITH SNOW OCCURRING OR IMMINENT... DECIDED TO KEEP THE ONGOING
ADVISORY EVEN THOUGH MOST AREAS ALONG I40 AND POINTS SOUTH WILL
ONLY SEE SNOW ACCUMULATE IN GRASSY AREAS. AREAS NORTH OF A JONESBORO
TO DYERSBURG TO PARIS LINE MAY SEE ACCUMULATIONS APPROACHING TWO
INCHES BY MID AFTERNOON IF FREEZING TEMPS ARRIVE ON SCHEDULE.
TUESDAY SHOULD SEE COLD ADVECTION SUFFICIENT TO KEEP TEMPS WELL
BELOW NORMAL UNDER A FAIR AMOUNT OF SUNSHINE. TUESDAY MORNING/S
COMMUTE MAY AFFECTED BY PATCHY SLICK SPOTS ON ROADS FROM THE
OVERNIGHT REFREEZING OF MELTED SNOW.
ATTENTION TURNS TOWARD THE MIDWEEK SYSTEM. ECMWF AND GFS MODELS
REMAIN IN POOR AGREEMENT BUT REMARKABLY CONSISTENT RUN TO RUN IN
THEIR RESPECTIVE SOLUTIONS. THE 00Z ECMWF REMAINS THE MOST
AGGRESSIVE WITH RESPECT TO SNOWFALL POTENTIAL...DROPPING A STRONG
NORTHWEST FLOW SHORTWAVE INTO THE SOUTHERN PLAINS BY
WEDNESDAY...THEN LIFTING THE FEATURE EAST ACROSS THE LOWER MS
RIVER VALLEY. THIS SOLUTION TAPS BOTH THE ENTRENCHED ARCTIC AIR
AND LOW/MIDLEVEL GULF MOISTURE TO CREATE ACCUMULATING SNOW OF
SEVERAL INCHES OVER THE MIDSOUTH. THE 00Z GFS REMAINS SIGNIFICANTLY
WEAKER WITH THE SHORTWAVE...SHEARING THE FEATURE OUT AND GIVING
THE MIDSOUTH A DUSTING OF SNOW AT MOST WEDNESDAY NIGHT. THE 00Z
CANADIAN GEM MODEL WAS ROUGHLY A MIXTURE OF THE ECMWF AND GFS...
STRONGER THAN THE GFS BUT TAKING THE SHORTWAVE ON A MORE SOUTHERLY
TRACK THAN THE ECMWF...ALONG THE GULF COAST.
SIMILAR TO PREVIOUS FORECASTS... HAVE TRENDED TOWARD THE ECMWF.
AMONGST THE MEDIUM RANGE MODELS...IT HAS SHOWN THE MOST
CONSISTENCY. IT MUST BE MENTIONED THAT THE THE DISPARITY BETWEEN
THE MODELS LEADS TO LOWER FORECAST CONFIDENCE WITH RESPECT TO SNOW
ACCUMULATIONS OVER THE MIDSOUTH. HOPEFULLY...THE MODELS WILL FIND
BETTER CONSENSUS NOW THAT THE UPPER LEVEL WAVE HAS FINALLY COME
ONSHORE OVER WESTERN CANADA EARLY THIS MORNING.
MILD TEMPS APPEAR IN STORE FOR THE WEEKEND...AS LOW AMPLITUDE
UPPER LEVEL RIDGING BUILDS EAST FROM THE SOUTHERN PLAINS.
PWB
&&
.AVIATION...
12Z TAF SET
RA WILL CONTINUE TO CHANGE OVER TO SNOW THIS MORNING ACROSS THE
CWA. CHANGE OVER HAS ALREADY OCCURRED AT KJBR. EXPECT VSBYS AND
CIGS TO CONTINUE TO DROP AS HEAVIER BANDS OF SN MOVE INTO THE SITE
THROUGH 15Z. KMEM WILL SEE CHANGE OVER TO SN AROUND 15Z...LOWEST VSBYS
AND CIGS WILL OCCUR THROUGH 18Z. KMKL WILL SEE CHANGE OVER TO SN
AROUND 16Z-17Z...LOWEST VSBYS AND CIGS WILL OCCUR THROUGH 19Z.
KTUP SHOULD STAY ALL RAIN. KTUP SEEING A BREAK RIGHT NOW BUT
ANOTHER BATCH OF RA WILL MOVE IN BETWEEN 15Z-19Z. CIGS WILL
GRADUALLY LIFT AS PRECIPITATION LIFTS OUT OF THE AREA. KMEM AND
KTUP WILL LIKELY RETURN TO VFR CONDITIONS THIS EVENING. KJBR MAY
SEE VFR CONDITIONS BUT THEN MVFR CIGS MAY BUILD BACK INTO TAF SITE
AFTER 6Z. KMKL MAY STAY WITH MVFR CIGS THROUGH ENTIRE TAF PERIOD.
LOW CONFIDENCE AFTER 2Z-4Z THUS MADE LITTLE CHANGES TO TAFS AFTER
THAT TIME PERIOD. WINDS WILL TURN AROUND TO THE NW AND SPEEDS WILL
INCREASE TO AROUND 12 KTS WITH HIGHER GUSTS. SPEEDS WILL GRADUALLY
DECREASE DURING EVENING HOURS.
KRM
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 37 22 35 22 / 90 0 10 10
MKL 35 20 33 18 / 90 10 10 0
JBR 32 19 29 17 / 80 0 10 10
TUP 38 25 42 24 / 90 10 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR CLAY-
CRAIGHEAD-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
CRITTENDEN-LEE AR-PHILLIPS-ST. FRANCIS.
MO...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
DUNKLIN-PEMISCOT.
MS...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR DESOTO-
TUNICA.
TN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-
SHELBY-TIPTON-WEAKLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 340 AM CST MON FEB 7 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 340 AM CST MON FEB 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR AREAS ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR. ONE INCH SNOW AMOUNTS WILL BE POSSIBLE BY LATE AFTERNOON...WITH UP TO 2 INCHES NEAR THE MISSOURI BOOTHEEL AND FAR NORTHWEST TENNESSEE. MOST AREAS THAT SEE SNOW WILL EXPERIENCE ACCUMULATIONS MAINLY IN THE GRASSY AREAS. THE SNOW SHOULD END BY LATE AFTERNOON. TEMPERATURES WILL FALL TO WELL BELOW FREEZING TONIGHT... FREEZING ANY RESIDUAL MOISTURE ON ROADS AND BRIDGES. MOTORISTS MAY ENCOUNTER ICY SPOTS TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ACCUMULATING SNOW WILL BE POSSIBLE FROM WEDNESDAY AFTERNOON INTO EARLY MORNING THURSDAY...AS A STRONG UPPER LEVEL DISTURBANCE INTERACTS WITH ARCTIC AIR AND GULF MOISTURE. .SPOTTER INFORMATION STATEMENT... SNOW REPORTS MAY BE REQUESTED OF SPOTTERS TODAY...AND AGAIN ON WEDNESDAY AND WEDNESDAY NIGHT. PWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 505 AM CST MON FEB 7 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-072200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT... BATESVILLE...BLYTHEVILLE...BOLIVAR...BOONEVILLE... CARUTHERSVILLE...CLARKSDALE...COLLIERVILLE...CORINTH... COVINGTON...DRESDEN...DYERSBURG...FORREST CITY...GERMANTOWN... HARRISBURG...HELENA...HUMBOLDT...HUNTINGDON...IUKA...JACKSON... JONESBORO...KENNETT...LEXINGTON...MARTIN...MEMPHIS...MILAN... MILLINGTON...NEW ALBANY...OLIVE BRANCH...OXFORD...PARAGOULD... PARIS...SAVANNAH...SOMERVILLE...SOUTHAVEN...TUNICA...TUPELO... UNION CITY...WALNUT RIDGE...WEST MEMPHIS...WYNNE 505 AM CST MON FEB 7 2011 ...WINTRY WEATHER EXPECTED TO RETURN TO THE MIDSOUTH AROUND MIDWEEK... AN UPPER LEVEL DISTURBANCE WILL TRACK FROM THE SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI RIVER VALLEY ON WEDNESDAY. THIS SYSTEM WILL TAP INTO ENTRENCHED ARCTIC AIR AS WELL AS LOW LEVEL GULF MOISTURE... CREATING THE POTENTIAL FOR ACCUMULATING SNOW OVER THE MIDSOUTH. ALTHOUGH IT IS TOO EARLY TO FORECAST SPECIFIC SNOWFALL AMOUNTS... IT APPEARS LIKELY THAT PORTIONS OF THE MIDSOUTH WILL EXPERIENCE ACCUMULATING SNOWS FROM WEDNESDAY AFTERNOON THROUGH EARLY MORNING THURSDAY. KEEP UP TO DATE ON THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE CONCERNING THIS POTENTIAL WINTER STORM SYSTEM. PWB
The national radar mosaic for the moment the first event began.
15 winter weather, 5 winter storm. Local standard time, as filed.
Three to seven inches of snow fell across the area.
Three to six inches of snow fell across the area.
Two to four inches of snow fell across the area.
Two to five inches of snow fell across the area.
Three to five inches of snow fell across the area.
Two to three inches fell in the county.
Two to three inches fell in the county.
Two to three inches fell in the county.
Two to three inches fell in the county.
Two to three inches fell in the county.
One to two inches fell in the county.
One to two inches fell in the county.
One to two inches fell in the county.
One to two inches fell in the county.
One to two inches fell in the county.
One to two inches fell in the county.
An inch fell in the county.
An inch fell in the county.
An inch fell in the county.
One to two inches fell in the county.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Carroll | 2011-02-08 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287041, 287043, 287045, 287047, 287048, 287056, 287057, 287058, 287059, 287087, 287091, 287092, 287093, 287094, 287095, 287096, 287097, 287098, 287099, 287100.